MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II CR FEM OX NP LT SZ 2; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II CR FEM OX NP LT SZ 2; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74021162
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 09/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a patient was implanted a jrny ii cr fem ox np lt sz 2 in the left knee on (b)(6) 2022, dislocation of the knee occurred within 10 days post operative when in bed and sleeping on her side.Closed reduction was performed and above knee cast for 6 weeks was applied.Patient recovered well and no further dislocation occurred.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the provided immediate post-cr total knee arthroplasty x-rays appear to show an intact femoral and tibial baseplate.It does not appear that the patella was resurfaced during the cr total knee arthroplasty implantation.Since the insert is not radiopaque it cannot be confirmed that the insert was securely locked into the baseplate; however, intraarticular spacing is noted.A lateral image shows a posterior tibial translation/dislocation in the presence of post-surgical staples, reportedly 10 days post implantation.The images labeled post-reduction with the above-the-knee cast do not provide further insight into the reported dislocation.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The integrity of the posterior cruciate ligament prior to the primary total knee arthroplasty cannot be determined based on the documentation provided.The lateral radiological imaging shows a posterior tibial translation/dislocation which likely indicates an inadequate/deficient posterior cruciate ligament with subsequent inadequate femoral rollback in flexion; however, this cannot be definitively concluded.Additionally, it is unknown if the insert was fully locked into the baseplate, although it was reported that the patient recovered well, and no further dislocation occurred post closed reduction and 6 weeks in the above the knee cast.The patient impact included the posterior dislocation within 10 days of implantation, subsequent closed reduction with application of the above the knee cast for 6 weeks along with an anticipated post-procedural recovery phase.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in possible adverse effects that dislocation and subluxation can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient condition, postoperative care, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the provided immediate post-cr total knee arthroplasty x-rays appear to show an intact femoral and tibial baseplate.It does not appear that the patella was resurfaced during the cr total knee arthroplasty implantation.Since the insert is not radiopaque it cannot be confirmed that the insert was securely locked into the baseplate; however, intraarticular spacing is noted.A lateral image shows a posterior tibial translation/dislocation in the presence of post-surgical staples, reportedly 10 days post implantation.The images labeled post-reduction with the above-the-knee cast do not provide further insight into the reported dislocation.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The integrity of the posterior cruciate ligament prior to the primary total knee arthroplasty cannot be determined based on the documentation provided.The lateral radiological imaging shows a posterior tibial translation/dislocation which likely indicates an inadequate/deficient posterior cruciate ligament with subsequent inadequate femoral rollback in flexion; however, this cannot be definitively concluded.Additionally, it is unknown if the insert was fully locked into the baseplate, although it was reported that the patient recovered well, and no further dislocation occurred post closed reduction and 6 weeks in the above the knee cast.The patient impact included the posterior dislocation within 10 days of implantation, subsequent closed reduction with application of the above the knee cast for 6 weeks along with an anticipated post-procedural recovery phase.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in possible adverse effects that dislocation and subluxation can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient condition, postoperative care, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II CR FEM OX NP LT SZ 2
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19060705
Report Number1020279-2024-00694
Device Sequence Number5897153
Product Code JWH
UDI-Device Identifier00885556531945
UDI-Public00885556531945
Combination Product (Y/N)N
Initial Reporter CountryKU
PMA/510(K) Number
K121443
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74021162
Device Lot Number18JM11476
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2023
Supplement Date Received by Manufacturer04/26/2024
05/16/2024
Initial Report FDA Received Date04/08/2024
Supplement Report FDA Received Date05/07/2024
06/03/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/17/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 74022221 / LOT: 18CM13546.; PN: 74025622 / LOT: 19EM20727.
Patient SexFemale